Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 28, NWS Austin/San Antonio, TX

October 20, 2019Bastrop County, Fayette County, Texas

NWS Austin/San Antonio, TX issued this tornado warning at Oct 20, 2019, 7:48 PM CDT for Bastrop County, Fayette County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 20, 2019, 7:48 PM CDT (00:48 UTC)
Expired
Oct 20, 2019, 8:15 PM CDT
In force
27 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bastrop County, TX, Fayette County, TX

The radar

The Austin/San Antonio radar (KEWX), 78 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 8:25 PM CDTHAIL 0.5Smithville, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3200 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

072 
WFUS54 KEWX 210048
TOREWX
TXC021-149-210115-
/O.NEW.KEWX.TO.W.0028.191021T0048Z-191021T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Austin/San Antonio TX
748 PM CDT Sun Oct 20 2019

The National Weather Service in Austin San Antonio has issued a

* Tornado Warning for...
  Southeastern Bastrop County in south central Texas...
  West central Fayette County in south central Texas...

* Until 815 PM CDT.
    
* At 748 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Rosanky, or 13 miles southwest of Smithville,
  moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Smithville, Cistern, Rosanky, Muldoon, Buescher State Park, Togo,
  String Prairie, Kovar, Jeddo, West Point, and Kirtley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2976 9729 2986 9740 2992 9743 3010 9708
      2985 9696
TIME...MOT...LOC 0048Z 247DEG 22KT 2987 9732 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BF
2 follow-up statements
936 
WWUS54 KEWX 210103
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
803 PM CDT Sun Oct 20 2019

TXC021-149-210115-
/O.CON.KEWX.TO.W.0028.000000T0000Z-191021T0115Z/
Bastrop TX-Fayette TX-
803 PM CDT Sun Oct 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHEASTERN BASTROP AND WEST CENTRAL FAYETTE COUNTIES...
    
At 803 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Rosanky, or 7 miles southwest of Smithville, moving
northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Smithville, Rosanky, Buescher State Park, Togo, Kovar, West Point, 
and Kirtley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2983 9727 2989 9734 2995 9737 3010 9708
      2989 9698
TIME...MOT...LOC 0103Z 247DEG 22KT 2991 9722 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BF
224 
WWUS54 KEWX 210116
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
816 PM CDT Sun Oct 20 2019

TXC021-149-210125-
/O.EXP.KEWX.TO.W.0028.000000T0000Z-191021T0115Z/
Bastrop TX-Fayette TX-
816 PM CDT Sun Oct 20 2019

...THE TORNADO WARNING FOR SOUTHEASTERN BASTROP AND WEST CENTRAL
FAYETTE COUNTIES HAS EXPIRED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail and gusty winds are still possible with this thunderstorm.

LAT...LON 2983 9727 2989 9734 2995 9737 3010 9708
      2989 9698
TIME...MOT...LOC 0115Z 247DEG 22KT 2994 9715 

$$

BF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Oct 20, 7:06 PM CDT, 42 minutes earlier.

Area forecast discussion, Oct 20, 7:06 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
706 PM CDT Sun Oct 20 2019

.AVIATION...
Isolated thunderstorms are moving toward the north east of AUS. These
storms should stay east of AUS as they continue for the next hour or
two. All terminals are VFR at this time. MVFR ceilings will develop
in the Austin and San Antonio areas later this evening and continue
overnight. A cold front will move through the region early Monday and
showers and thunderstorms Monday morning to Austin and San Antonio
and a chance at DRT. Rain chances will end by around noon. VFR
conditions will prevail Monday afternoon.

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT Sun Oct 20 2019/

SHORT TERM (Tonight through Monday Night)...
The main story of the short term will be the cold front expected
through tonight into tomorrow morning. Ahead of the front another
warm afternoon is producing more record high temperatures. Just like
yesterday the warm afternoon temperatures and abundant moisture could
spark off a few late afternoon showers and thunderstorms east of the
I-35 corridor. The Texas Tech WRF and last few runs of the HRRR have
consistently shown this activity along and east of I-35 late this
afternoon into the evening hours.

Based on the latest high resolution models the front should arrive
across the Edwards Plateau and Hill Country early Monday morning
(between 2-4am), moving into the I-35 corridor between 5-7am, and
then south through the Coastal Plains by 10am. While the best upper
level jet dynamics will remain north of the area across North Texas
and Oklahoma, where SPC has an enhanced risk of severe weather,
decent CAPE and modest shear will create a small window for some
strong, and possibly a severe storm or two across the area. The main
threats will be some hail (best chances across the Hill Country early
Monday morning), and damaging winds (anywhere along the broken line
of storms). Because of this SPC does have parts of the Hill Country
and Coastal Plains in either a Day 1 or Day 2 Marginal risk. High
resolution models depict a broken line of showers and storms moving
through the area. Any of these could produce a brief heavier shower,
but general rainfall amounts should be light. The time of day (early
morning through morning hours) should also help keep the severe risk
down to just the few strong to severe storms like we saw with the
last front.

The front will quickly clear the area through the day with drier and
cooler air filtering in behind it. Sunny skies should return by
Monday afternoon with winds out of the north between 10-15 mph. Highs
tomorrow should hold in the upper 70s to lower 80s, a good 10-15
degrees cooler than highs today. Because of the drier air and
decent post frontal winds elevated fire weather will be a concern
across the Rio Grande Plains and Edwards Plateau during the
afternoon hours on Monday.

LONG TERM (Tuesday through Sunday)...
Tuesday and Wednesday will generally be mostly sunny and seasonable
across South Central Texas. Afternoon highs will be near normal for
mid to late October in the upper 70s and lower 80s. While Tuesday
will see light winds and dry air remaining in place, southerly flow
will make a return on Wednesday hastening the return of Gulf of
Mexico moisture ahead of the next cold front.

Models are still in vast disagreement with the timing of the large
upper trough and cold front for Thursday. The GFS remains the most
progressive of the models having a large upper trough across the
Plains and a cold front that arrives mid-day on Thursday. The 12z
ECMWF and 12z Canadian continued the trend of their 00z runs and
remain deeper and slower with the trough and thereby are slower with
the front. The Canadian is a nice compromise between the extremes of
the GFS and ECMWF at this point, bringing the front through Thursday
evening, with the ECMWF moving it across the area Thursday night into
Friday. Regardless of the timing the front, which looks stronger than
the front moving through tonight, should bring another good shot of
rain for most areas along with much cooler temperatures. Highs Friday
should struggle to get out of the mid 60s, and by Saturday they will
only reach into the upper 60s to near 70. This means overnight lows
in the 40s for Friday through Sunday morning. One important note
about the ECMWF and Canadian solutions is they keep the upper trough
across north Texas into the weekend, which if it verifies would keep
rain chances around behind the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  78  53  80  54 /  80  40   0   0   0
Austin Bergstrom Intl Airport  66  78  49  80  51 /  70  40   0   0   0
New Braunfels Muni Airport     66  80  51  80  52 /  60  50   0   0   0
Burnet Muni Airport            60  76  50  77  51 /  90  20   0   0   0
Del Rio Intl Airport           65  86  52  84  56 /  20  -    0   0   0
Georgetown Muni Airport        62  77  49  78  52 /  90  30   0   0   0
Hondo Muni Airport             69  84  50  83  54 /  50  30   0   0   0
San Marcos Muni Airport        66  79  51  80  52 /  70  50   0   0   0
La Grange - Fayette Regional   69  79  50  80  52 /  60  60   0   0   0
San Antonio Intl Airport       69  81  53  80  55 /  60  40   0   0   0
Stinson Muni Airport           70  81  53  81  55 /  50  40   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...05
Short-Term/Long-Term...Platt
Hazardous weather outlook, Oct 20, 4:04 AM CDT, 15 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
404 AM CDT Sun Oct 20 2019

TXZ171>173-183>194-202>209-217>225-228-211100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
404 AM CDT Sun Oct 20 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Late tonight into daybreak Monday a cold front will bring a
chance of thunderstorms that will be capable of approaching severe
levels. Hail and gusty winds will be the primary weather threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Areas west of Highway 281 could experience elevated fire weather
conditions with breezy and dry weather behind a cold front Monday
afternoon. Rainfall expected Monday morning over central counties
could reduce the threat of elevated fire weather conditions, but
little or no rainfall is anticipated over much of the southern
Edwards Plateau and the Rio Grand Plains. Otherwise, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 20, 6:55 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
655 PM CDT Sun Oct 20 2019

TXZ193-210045-
Bastrop TX-
655 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BASTROP COUNTY UNTIL 745
PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Creek, or 12 miles west of Bastrop, moving northeast at 60 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elgin, Bastrop, Circle D-KC Estates, Cedar Creek, Camp Swift,
Wyldwood, Webberville, Phelan, Bastrop State Park, Rockne, McDade,
Cedar Hills, Red Rock, Bateman, and Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2992 9748 3005 9763 3014 9757 3022 9749
      3041 9738 3042 9736 3034 9720 3026 9709
TIME...MOT...LOC 2354Z 217DEG 51KT 3005 9751

BF
Special weather statement, Oct 20, 7:11 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
711 PM CDT Sun Oct 20 2019

TXZ193-208-210100-
Caldwell TX-Bastrop TX-
711 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL AND
SOUTHEASTERN BASTROP COUNTIES UNTIL 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Lockhart, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bastrop, Smithville, Rosanky, Upton, Delhi, Hills Prairie, Togo,
Tilmon, Rockne, String Prairie, Watterson, Red Rock, McMahan, Kovar,
Jeddo, Bateman, and Taylorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2997 9712 2986 9723 2978 9732 2970 9747
      2980 9762 3012 9734
TIME...MOT...LOC 0011Z 220DEG 24KT 2981 9749

BF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 7:11 PM CDTSpecial Weather StatementEWXBastrop49 min
Oct 20, 8:15 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee60 min
Oct 20, 8:34 PM CDTSpecial Weather StatementEWXComal41 min
Oct 20, 8:47 PM CDTSevere Thunderstorm WarningEWXBlanco, Comal, Hays43 min
Oct 20, 9:09 PM CDTSevere Thunderstorm WarningEWXFayette, Lee25 min
Oct 20, 9:28 PM CDTSpecial Weather StatementEWXHays47 min
Oct 20, 10:20 PM CDTSpecial Weather StatementEWXHays40 min
Oct 21, 12:45 AM CDTSpecial Weather StatementEWXLlano60 min
Oct 21, 1:08 AM CDTSpecial Weather StatementEWXEdwards67 min
Oct 21, 1:21 AM CDTSpecial Weather StatementEWXGillespie54 min
Oct 21, 2:07 AM CDTSpecial Weather StatementEWXBandera, Blanco, Burnet, Edwards, Gillespie, Kendall and 3 more53 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.